Alert archive / Florida / Special Weather Statements in 2014

Special Weather Statement, NWS Melbourne, FL

September 7, 2014Volusia County, Florida

NWS Melbourne, FL issued this special weather statement at Sep 7, 2014, 2:21 PM EDT for Volusia County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2014, 2:21 PM EDT (18:21 UTC)
Expired
Sep 7, 2014, 3:00 PM EDT
In force
39 min
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Jacksonville radar (KJAX), 138 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2014-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 860 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2014-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
860 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

461 
WWUS82 KMLB 071821
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
221 PM EDT SUN SEP 7 2014

FLZ041-044-141-071900-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
221 PM EDT SUN SEP 7 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
OVER NORTHEASTERN LAKE COUNTY...VOLUSIA COUNTY...

* UNTIL 300 PM EDT.

AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
BAND OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS NEAR THE SAINT 
JOHNS RIVER IN NORTH LAKE COUNTY...MOVING NORTHEAST AT 15 TO 20 MPH 
TOWARDS DELAND AND PIERSON.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL
BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

LAT...LON 2943 8109 2904 8092 2886 8143 2914 8165
      2928 8165 2932 8168 2938 8145 2940 8142
      2927 8141 2927 8116 2941 8116 2943 8114
      2943 8110
TIME...MOT...LOC 1820Z 230DEG 18KT 2914 8147

$$
RL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Sep 7, 2:10 PM EDT, 11 minutes earlier.

Area forecast discussion, Sep 7, 2:10 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
210 PM EDT SUN SEP 7 2014

.DISCUSSION...

CURRENT-TONIGHT...STORMS AND SHOWERS STEADILY INCREASING IN
COVERAGE IN THE AS THE ATMOSPHERE BECOMES MORE UNSTABLE STORMS
WILL MOVE IN A NORTH TO NORTHEAST DIRECTION AT 10 TO 15 MPH.
LOCALLY HEAVY RAIN POSSIBLE WITH ISOLATED NUISANCE PONDING OR
FLOODING ON LOW SPOTS ON ROADS AND IN POORLY DRAINING AREA.

MON-TUE...
NO SIGNIFICANT CHANGE TO THE CURRENT SYNOPTIC PATTERN OF TROUGHING
DOWN THE EAST COAST AND HIGH PRESSURE NOSING WESTWARD FROM THE
WESTERN ATLANTIC. THIS SET UP SHOULD MAINTAIN THE VERY MOIST SOUTH
TO SOUTHEAST FLOW WITH PRECIPITABLE WATER VALUES FORECAST TO BE
2 INCHES OR MORE AGAIN MONDAY AND ONLY DROPPING TO AROUND 1.75
INCHES SAINT LUCIE AND MARTIN COUNTIES ON TUESDAY. WEAK MID LEVEL
DISTURBANCES IN THE SOUTHWEST FLOW ALOFT AND THE HIGH PRECIPITABLE
WATER VALUES WILL KEEP AT LEAST A CHANCE POP BOTH DAYS. CLOUD
COVER SHOULD KEEP HIGHS EACH DAY IN THE UPPER 80S.

PREVIOUS EXTENDED ZONE DISCUSSION
WED-SUN...RATHER FLAT DEEP LAYER RIDGING WILL ALIGN EAST-WEST IN
ORIENTATION FROM THE ATLANTIC THROUGH THE GOMEX. WINDS NEAR AND
ABOVE THE SURFACE WILL REMAIN FAIRLY LIGHT WITH AN EAST TO NORTHEAST
DEEPER WIND COMPONENT MID-WEEK THROUGH FRI OVER THE CENTRAL FLORIDA
PENINSULA. STEERING FLOW FOR STORMS WILL REMAIN UNDER 10 MPH AND
TRANSITION TO EASTERLY FOR MUCH OF THIS PERIOD. DEEP LAYER DRIER AIR
IS FORECAST TO MOVE INTO THE AREA WED-FRI WITH SOME POTENTIAL
MOISTENING AGAIN BY THE WEEKEND. HIGHEST RAIN CHANCES FOR MUCH OF
THIS PERIOD LOOK TO BE OVER THE INTERIOR WITH BEST OPPORTUNITY FOR
PRECIPITATION NEAR THE COAST OVERNIGHT AND MORNINGS BEFORE THE EAST
COAST SEA BREEZE PUSHES INLAND. HIGHS IN THE UPPER 80S TO NEAR 90
DEGREES ALONG THE COAST TO LOWER 90S ACROSS THE INTERIOR.

&&

.AVIATION...VCTS/TEMPO TSRA FOR MUCH OF E CENTRAL FL WITH HIGHEST
PROBABILITIES FOR THE INTERIOR FROM 19Z-23Z. MVFR CIGS/IFR VSBYS
POSSIBLE WITH TSRA. EARLY MON MORNING SHRA FROM KCOF-KSUA BECOMES
SCT TSRA LATE MORNING. TSRA BEGINS DEVELOPING BY 17Z IN THE DEEP
MOIST SOUTH TO SOUTHWEST FLOW OVER CENTRAL FLORIDA. THE 12Z GFS
MAV MOS GUIDANCE WAS SUGGESTING ANOTHER AFTERNOON OF 50 TO 60 POP
FOR RAIN AND SHOWERS MONDAY AFTERNOON.

&&

.MARINE...

CURRENT-TONIGHT...BUOYS RECORDING SOUTHEAST WINDS 10 TO 112 KNOTS
OR LESS AND 2 TO 3 FOOT SHORT PERIOD SEAS OUT TO 120NM. OUTLIER
WAS AT SEBASTIAN INLET WHERE THE WIND WAS SOUTHEAST AT 14 KNOTS.

BOAT OPERATORS ON INLAND LAKES...THE INTRACOASTAL WATERWAY AND ON
THE COASTAL WATERS...ESPECIALLY JUST OFF THE COAST...KEEP AN EYE
TO THE SOUTH THROUGH SOUTHWEST SKIES FOR STORMS APPROACHING THE COAST.

ONSHORE SEA BREEZE WINDS SHIFT BACK TO THE SOUTH AND SOUTHWEST BY
MIDNIGHT.

PREVIOUS MARINE DISCUSSION

MON-THU...WEAK ATLC RIDGING OVER THE
AREA WITH ASSOCIATED LIGHT PRESSURE GRADIENT DURING THIS PERIOD.
WIND SPEEDS REMAIN AOB 15 KTS WITH EAST COAST SEA BREEZE
DEVELOPMENT EACH DAY. STEERING FLOW MAY TAKE AFTERNOON/EVENING
STORMS OFF OF THE EAST COAST MON/TUE. SEAS AOB 3 FT OUTSIDE OF
SHOWERS/STORMS. ISOLD TO SCT STORMS ARE FORECAST EACH
NIGHT/MORNING...ESPECIALLY OVER THE GULF STREAM...OUTSIDE OF
NORMAL DIURNAL (AFTERNOON/EVENING) ACTIVITY. SOME CELLS MAY
CONTAIN TORRENTIAL DOWNPOURS...CLOUD TO WATER LIGHTNING AND GUSTY
WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  87  74  88 /  50  60  50  50
MCO  74  90  75  88 /  50  60  50  50
MLB  75  88  75  87 /  40  50  40  40
VRB  75  89  75  89 /  40  50  30  40
LEE  75  90  76  89 /  50  60  50  50
SFB  76  91  76  89 /  50  60  50  50
ORL  76  91  76  89 /  50  60  50  50
FPR  75  88  74  89 /  30  50  30  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

IMPACT WX...LASCODY
FORECASTS...WIMMER
Hazardous weather outlook, Sep 7, 11:32 AM EDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1132 AM EDT SUN SEP 7 2014

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-072300-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1132 AM EDT SUN SEP 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
CONSIDERABLE CLOUD COVER LIMITED DIRECT HEATING FROM THE SUN DURING
THE MORNING. THIS WILL DELAY THE SEA BREEZE CIRCULATION FROM SETTING
UP.  BUT SINCE THE ATMOSPHERE IS SO MOIST...MODEST HEATING IN THE
AFTERNOON WILL LEAD TO SCATTERED THUNDERSTORMS AND NUMEROUS SHOWERS.

THE MAIN THUNDERSTORM HAZARD WILL BE FROM LIGHTNING STRIKES WHICH
COULD BECOME FREQUENT IN ISOLATED STRONGER STORMS DURING THE LATE
AFTERNOON AND EARLY EVENING...ESPECIALLY ACROSS INTERIOR SECTIONS OF
THE PENINSULA. IF ENOUGH SURFACE HEATING DEVELOPS...A FEW OF THE
STRONGER STORMS MAY ALSO PRODUCE WIND GUSTS 40 TO 50 MPH.

.FLOOD IMPACT...
A FEW STRONGER STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL OF TWO OR THREE INCHES IN A SHORT PERIOD OF TIME. THIS
WOULD CAUSE MINOR FLOODING OF ROADWAYS AND POOR DRAINAGE AREAS...
ESPECIALLY WHERE HEAVY RAIN HAS FALLEN RECENTLY.

.MARINE THUNDERSTORM GUST IMPACT...
A FEW STRONGER STORMS THROUGH EARLY EVENING MAY PRODUCE WIND GUSTS
OVER 35 KNOTS FROM INLAND LAKES TO THE INTRACOASTAL AND NEARSHORE
WATERS.  SMALL BOAT OPERATORS SHOULD BE PREPARED TO MOVE TO SAFE
HARBOR AHEAD OF STORMS. STORM MOTION WILL BE TO THE NORTH NORTHEAST
AROUND 10 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
HIGH MOISTURE WILL KEEP THE CHANCE FOR SHOWERS AND THUNDERSTORMS
ABOVE AVERAGE EARLY THIS WEEK. THE ATLANTIC HIGH PRESSURE RIDGE IS
FORECAST TO SHIFT JUST TO THE NORTH OF THE AREA FOR MID TO LATE
WEEK...LOWERING SHOWER AND THUNDERSTORM CHANCES.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED. RAINFALL SPOTTERS SHOULD REPORT AMOUNTS OVER TWO INCHES.

VOLKMER/LASCODY

In the hours before

Special weather statement, Sep 7, 2:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
221 PM EDT SUN SEP 7 2014

FLZ041-044-141-071900-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
221 PM EDT SUN SEP 7 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
OVER NORTHEASTERN LAKE COUNTY...VOLUSIA COUNTY...

* UNTIL 300 PM EDT.

AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS NEAR THE SAINT
JOHNS RIVER IN NORTH LAKE COUNTY...MOVING NORTHEAST AT 15 TO 20 MPH
TOWARDS DELAND AND PIERSON.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL
BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

LAT...LON 2943 8109 2904 8092 2886 8143 2914 8165
      2928 8165 2932 8168 2938 8145 2940 8142
      2927 8141 2927 8116 2941 8116 2943 8114
      2943 8110
TIME...MOT...LOC 1820Z 230DEG 18KT 2914 8147

RL

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 5:52 AM EDTSpecial Marine WarningMLB53 min
Sep 7, 8:14 AM EDTAreal Flood AdvisoryMLBVolusia91 min
Sep 7, 1:52 PM EDTAreal Flood AdvisoryMLBBrevard83 min
Sep 7, 3:42 PM EDTSpecial Weather StatementMLBSeminole48 min
Sep 7, 4:02 PM EDTAreal Flood AdvisoryMLBVolusia58 min

Nearby

Special Weather Statements in Florida, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.